Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 20, NWS San Angelo, TX

March 9, 2013Concho County, Menard County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 9, 2013, 6:28 PM CST for Concho County, Menard County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2013, 6:28 PM CST (00:28 UTC)
Expired
Mar 9, 2013, 7:00 PM CST
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Concho County, TX, Menard County, TX

The radar

The San Angelo radar (KSJT), 68 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 1:46 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3080 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:08 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 9, 5:08 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
508 PM CST SAT MAR 9 2013

.AVIATION...
/00AZ UPDATE/

AN UPPER LEVEL SYSTEM HAS PUSHED A COLD FRONT EAST THROUGH MOST
OF WEST CENTRAL TEXAS THIS EVENING WITH VFR CONDITIONS OVER THE
WESTERN TERMINALS THROUGH THE REMAINDER OF THE TAF PERIOD. THE
WESTERN TAF SITES WILL HAVE POSTFRONTAL WINDS FROM THE NORTHWEST
GUSTING TO AROUND 30 KTS BY SUNRISE TOMORROW. FOR KJCT AND
KBBD...A LINE OF THUNDERSTORMS WILL PUSH THROUGH THE TERMINALS
WITH A CHANCE OF THUNDERSTORMS FROM 00Z-04Z THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 42  56  27  60  35 /  20   5   5   0   0
SAN ANGELO 	 41  57  28  66  33 /  20   5   5   0   0
JUNCTION 	 47  63  25  66  30 /  80   5   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...STERLING.

&&

15
Hazardous weather outlook, Mar 9, 3:34 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
334 PM CST SAT MAR 9 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
334 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY
EAST OF LINE FROM ALBANY...TO BALLINGER...TO SONORA. SOME OF THESE
STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FOR THE REST OF
THIS AFTERNOON ACROSS THE WESTERN BIG COUNTRY AND NORTHWEST
CONCHO VALLEY DUE TO THE COMBINATION OF GUSTY WEST TO SOUTHWEST
WINDS...DRY AIR AND ABOVE NORMAL TEMPERATURES. A RED FLAG WARNING
IS IN EFFECT WEST OF A HASKELL TO ROBERT LEE LINE UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY DUE TO THE
COMBINATION OF GUSTY NORTH WINDS AND DRY AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR PORTIONS OF THE HEARTLAND
...NORTH EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY LATE THIS
AFTERNOON AND EVENING.

24

In the hours before

Local storm report, Mar 9, 5:21 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
521 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 SW MAY                31.91N  99.00W
03/09/2013  E1.00 INCH       BROWN              TX   PUBLIC

&&

EVENT NUMBER SJT1300084

PM
Special weather statement, Mar 9, 5:24 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
524 PM CST SAT MAR 9 2013

TXZ073-168-100000-
MENARD TX-CONCHO TX-
524 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CST FOR MENARD
AND CONCHO COUNTIES...

AT 518 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 15 MILES SOUTHWEST OF EDEN...OR ABOUT
16 MILES NORTHWEST OF MENARD...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LIVE OAK BY 530 PM CST
  US-83 NEAR THE MENARD-CONCHO COUNTY LINE BY 535 PM CST
  EDEN BY 545 PM CST

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3108 10012 3109 10011 3138 9990 3107 9961
      3094 10000
TIME...MOT...LOC 2323Z 235DEG 30KT 3107 9997

15
Local storm report, Mar 9, 5:25 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
525 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NW SAN ANGELO         31.46N 100.47W
03/09/2013  E1.00 INCH       TOM GREEN          TX   NWS EMPLOYEE

&&

EVENT NUMBER SJT1300085

PM
Local storm report, Mar 9, 5:34 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             12 NW BROWNWOOD         31.83N  99.14W
03/09/2013  E1.75 INCH       BROWN              TX   PUBLIC

&&

EVENT NUMBER SJT1300086

PM
Local storm report, Mar 9, 6:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             6 W BRADY               31.13N  99.44W
03/09/2013  E0.88 INCH       MCCULLOCH          TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1300088

PM
Local storm report, Mar 9, 6:26 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
626 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 NW SAN ANGELO         31.46N 100.47W
03/09/2013  E1.25 INCH       TOM GREEN          TX   NWS EMPLOYEE

&&

EVENT NUMBER SJT1300089

PM

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:03 PM CSTAreal Flood AdvisorySJTBrown, McCulloch, San Saba117 min
Mar 9, 6:11 PM CSTSevere Thunderstorm WarningSJTKimble34 min
Mar 9, 6:20 PM CSTSevere Thunderstorm WarningSJTBrown, McCulloch, San Saba40 min
Mar 9, 6:43 PM CSTSevere Thunderstorm WarningSJTKimble, Menard32 min
Mar 9, 6:47 PM CSTSpecial Weather StatementSJTSutton28 min
Mar 9, 6:52 PM CSTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard38 min
Mar 9, 6:56 PM CSTSevere Thunderstorm WarningSJTKimble, Menard, Sutton49 min
Mar 9, 7:05 PM CSTTornado WarningSJTKimble25 min
Mar 9, 7:08 PM CSTSevere Thunderstorm WarningSJTConcho, Menard37 min
Mar 9, 7:16 PM CSTSevere Thunderstorm WarningSJTMcCulloch29 min
Mar 9, 7:20 PM CSTSevere Thunderstorm WarningSJTSan Saba10 min
Mar 9, 7:26 PM CSTSevere Thunderstorm WarningSJTKimble, Mason49 min
Mar 9, 7:35 PM CSTSevere Thunderstorm WarningSJTSan Saba25 min
Mar 9, 7:35 PM CSTSevere Thunderstorm WarningSJTMcCulloch25 min
Mar 9, 7:47 PM CSTSevere Thunderstorm WarningSJTKimble, Menard43 min
Mar 9, 8:06 PM CSTAreal Flood AdvisorySJTKimble, McCulloch, Mason, Menard, San Saba, Sutton114 min
Mar 9, 8:09 PM CSTSevere Thunderstorm WarningSJTMcCulloch, San Saba51 min
Mar 9, 8:24 PM CSTTornado WarningSJTKimble, Mason, Menard36 min
Mar 9, 8:46 PM CSTSevere Thunderstorm WarningSJTKimble, Mason29 min
Mar 9, 8:51 PM CSTTornado WarningSJTKimble, Mason24 min
Mar 9, 8:58 PM CSTSevere Thunderstorm WarningSJTKimble32 min
Mar 9, 9:15 PM CSTSevere Thunderstorm WarningSJTMason30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.